H2 receptor antagonist therapy has been shown to produce rebound acid hypersecretion. The clinical significance of this phenomenon is not known. We performed this study to determine whether withdrawal of H2 receptor antagonist therapy results in dyspepsia in previously asymptomatic volunteers.
Thirty-five Helicobacter pylori-positive asymptomatic volunteers were randomized in double-blind fashion to receive 2 months' treatment with either ranitidine 300 mg nocte or placebo. Dyspeptic symptoms were measured before starting treatment and over the course of 10 days after stopping treatment by means of a validated questionnaire.
Thirty-one subjects completed the study; 17 were randomized to ranitidine. The pretreatment median aggregate dyspepsia score of the placebo group was 0 (0–4), as was that of the ranitidine group (0–8) (N.S.). During the 10 days after completion of ranitidine, the median aggregate dyspepsia score was 1.4 (0–30), compared with 0 (0–6.3) after placebo p < 0.01. Of those given ranitidine, 59% experienced dyspepsia after treatment, compared with only 14% who took placebo. In the subgroup that developed dyspepsia after active therapy, the median duration of symptoms was 2 days, symptom severity being maximal on the second day after completion of the tablets. On the days when dyspepsia was experienced, the median daily dyspepsia score was 5 (range, 2–10), which was similar to that of a control group with active duodenal ulcer disease (5; range, 0–11).
Withdrawal of a 2-month course of ranitidine 300 mg nocte results in the development of dyspeptic symptoms in a proportion of previously asymptomatic subjects. Patients receiving ranitidine should be warned about this rebound dyspepsia and advised not to immediately resume treatment, as rebound symptoms are likely to improve within a few days.